QUICKLINKS AND VIEW OPITONS
Belviq (lorcaserin) increases risk of mitral regurgitation 2-fold
Saturday, November 01, 2014 12:34 pm Email this article
Belviq (lorcaserin), a weight loss drug, was associated with a 2-fold increased risk of moderate or greater mitral regurgitation after one-year of drug use according to a paper looking at side effects of the drug written by James DiNicolantonio, PharmD and others.
“Despite the fact that the lorcaserin package insert states that it does not cause a significant increase in FDA-defined valvulopathy, defined as mitral regurgitation greater than mild or aortic regurgitation greater than trace (pooled relative risk (RR) of the phase 3 echocardiographic data: 1.16; 95% CI 0.81 to 1.67), a look at the FDA Medical Review states that lorcaserin causes a significant increase in moderate or greater mitral regurgitation at week 52 (RR 1.95; 95% CI 1.05 to 3.59, p value not stated) and (RR 1.88; 95% CI 1.02 to 3.47, p=0.04) based on our forest plot) (figure 1),” the paper notes.
“These data were based on a meta-analysis of three randomised controlled trials testing lorcaserin 10 mg twice daily versus placebo.”
DiNicolantonio JJ, Chatterjee S, O’Keefe JH, and Meier P. Lorcaserin for the treatment of obesity? A closer look at its side effects. Open Heart, 2014; 1(1): http://openheart.bmj.com/content/1/1/e000173.full.
Author’s Contact Info
James J. DiNicolantonio, PharmD
Associate Editor BMJ Open Heart
Cardiovascular Research Scientist
Saint Luke’s Mid America Heart Institute
Articles on the same subject can be found here:
Please feel free to share your comments about this article.
© Copyright 2003-2021 - Larry Hobbs - All Rights Reserved.